Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 230, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2001, 10:50 PM CDT for Crawford County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 10:50 PM CDT (03:50 UTC)
- Expired
- Jun 13, 2001, 11:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, IA
The radar
The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:01 PM CDT | Thunderstorm Wind 52 E | Denison, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4371 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
418
WUUS53 KDMX 140350
SVRDSM
IAC047-140415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT WED JUN 13 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA
* UNTIL 1115 PM CDT
* AT 1047 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF DENISON...OR ABOUT 56 MILES
SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 55 MPH.
OTHER WARNING LOCATIONS INCLUDE MANILLA
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHWEST IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT
THURSDAY MORNING FOR WEST CENTRAL IOWA.
LAT...LON 4219 9568 4187 9563 4188 9512 4215 9512
4222 9532What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:57 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 13, 5:57 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 557 PM CDT WED JUN 13 2001 PER SELS DISC, XPCT 427 TO BE DROPPED BY 00Z. AL ALSO DROP FFA FOR ENTIRE CWA ATTM. UPDTS SHUD BE OUT DURG THE NXT HR. .DSM...FLASH FLOOD WATCH TONIGHT OVER ENTIRE CWA. MS JUN 01
In the hours before
Local storm report, Jun 13, 6:32 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....e
1215 PM 2 SE COOPER IA 1 INCH HAIL
06/12/01 GREENE REPORTED BY PUBLIC.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:41 PM CDT | Tornado Warning | DMX | Emmet | 24 min |
| Jun 13, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 24 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 30 min |
| Jun 13, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| Jun 13, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 18 min |
| Jun 14, 9:00 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 30 min |
| Jun 14, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| Jun 14, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 34 min |
| Jun 14, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 35 min |
| Jun 14, 2:59 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 31 min |
| Jun 14, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 40 min |
| Jun 14, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 31 min |
| Jun 14, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 41 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 42 min |
| Jun 14, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 32 min |
| Jun 14, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| Jun 14, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.